Indiana, 2017Damaging Winds in Indiana, June 17 to 18, 2017
June 17 to 18, 2017 · NWS IWX · 2 events in 2 counties and zones
Several supercells developed on portions of Illinois and moved towards western Indiana. These storms congealed into a bow echo that impacted locations mainly south of the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several supercells developed on portions of Illinois and moved towards western Indiana. These storms congealed into a bow echo that impacted locations mainly south of the forecast area. However, the comma head of the system did produce some wind damage in a few counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 17, 7:31 PM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 7:31 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
831 PM EDT Sat Jun 17 2017
.SYNOPSIS...
Issued at 347 PM EDT Sat Jun 17 2017
Warm and humid airmass will remain in place across the area into
Sunday, allowing for favorable conditions for showers and
thunderstorms. Some of the storms may reach severe limits later
this evening into the overnight hours. A cold front will move
through by Sunday night and bring cooler and less humid air to the
area into mid week.
&&
.UPDATE...
Issued at 828 PM EDT Sat Jun 17 2017
Just minor adjustments to earlier fcst grids this eve. Focus remains
on severe potential overnight. Sct sub-svr storms along wk
boundaries over nwrn portions of the cwa this eve with showers
associated with vort max movg through the east. Upstream, stronger
convection over nwrn IL appears to be organizing into a line. Latest
HRRR/RAP suggests this line will sweep east across our cwa late this
eve and overnight as stronger 0-6km shear pushes east. Moderate
instability around (1500j/kg) fcst across wrn portion of the area as
the line moves in with less instability to the east. So, still
appears svr storms psbl with damaging winds the main threat. Perhaps
a bit lower threat in the east, but given the strong shear moving
in, storms may transition to a well organized line/bow by the
time they reach the east, so not discounting damaging wind threat
there either.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 347 PM EDT Sat Jun 17 2017
Very difficult forecast with models offering only limited help as
combinations of a handful of boundaries, MCVs and periodic cloud
cover all confusing models.
MCV tracked from N Illinois into Lower Michigan along a warm front
allowing for some showers and storms to form there. Area has been
high and dry through the day as subsidence was holding strong with
little more than some low topped cu near the lake shore area where
differential thermal boundary appears to reside. Boundary appears to
exist from northern Illinois back into SE Iowa where cu development
was picking up and some initiation was under way in a weakly capped
and unstable environment (per 18Z DVN/ILX soundings) with around
2000 j/kg of SBCAPE (lower than many models are depicting). Few
showers now forming NW of Indy working NE on edge of what could be
increasing theta E and weakening cap across the area. Therefore
despite model suggestions of little/no chance for precip, lowered
pops somewhat but still maintained slgt chc /chc pops into early
evening before main show tries to take place to the west.
Leading edge of upper level trough was entering western Iowa
bringing increasing height falls and dynamics which should help
coverage and intensity of storms increase. However, confidence in
impacts to the east remain low as majority of CAMs have shown at
best scattered showers/storms with some not even bringing any precip
in. New 18Z HRRR however may be trying to trend back to more a
broken line entering around/after 4z. General consensus was to drop
any categorical pops in place but hold with likely with a delay in
arrival as well as departure. Storms should enter at least 1000-2000
j/kg of SBCAPE and increasing unidirectional shear to allow some
continued organization if they can maintain themselves. While
somewhat reluctant, did maintain severe wording in the grids with
damaging winds again the main threat. Greatest wind threat appears
to be well SW of the area where better EML will exist. Forecast will
likely undergo further updates as convective trends take shape.
SWOMCD just issued to our immediate west.
Front will be slow to exit on Sunday with pops lingering into the
east areas into the afternoon. Convection may wane but refire again
as heating takes place in at least a moderately unstable airmass.
SPC Day 2 outlook expanded marginal risk back to the west a touch
which appears reasonable.
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 347 PM EDT Sat Jun 17 2017
Only minor changes to long term with main focus on convective
potential into tonight. Cold front should be generally clear of the
forecast area by late Sunday night with cooler and less humid
conditions settling in for a few days. Weak disturbances will rotate
around the upper low resulting in a few chances for mainly diurnal
showers/few storms given cold air aloft.
Upper level heights will begin to increase by mid week and allow
more of an upward trends in temps. Chances for precip will still
linger along the front as it works north. Highs will climb back to
more normal levels with humidity level increasing. Pattern will
remain somewhat unsettled as wave train continues with said frontal
boundary likely to wobble north and south.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 633 PM EDT Sat Jun 17 2017
Wk vort max over central IN causing sct shra lifting into nern IN
which should impact FWA early in the period with potentially
brief heavy ra and mvfr vsby. Shra/TS also has developed along a
a sfc boundary oriented parallel to mean flow from sw MI into nw
IN which will prbly impact SBN early this eve. Again, brief mvfr
conditions psbl as shra move through. Latest HRRR suggests more
robust convection along cdfnt over ern IA will move east across
nrn IN overnight, psbly accompanied by strong/gusty winds and
brief low flight conditions. MVFR strato cu expected in vcnty of
the cdfnt as it moves through Sunday morning, mixing out to vfr
with gusty west winds in the aftn.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
UPDATE...JT
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...JT
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 17, 8:46 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
946 PM EDT Sat Jun 17 2017
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
946 PM EDT Sat Jun 17 2017 /846 PM CDT Sat Jun 17 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Tonight
Thunderstorms are likely to spread from west to east across our area
overnight. Some of the storms may be severe with damaging winds the
main threat. Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are likely along and east of I69 Sunday morning.
Severe storms are not expected.
There is a chance of thunderstorms Tuesday and Tuesday night and
again Thursday and Thursday night. It remains too early to determine
if any storms will be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed overnight.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-190200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
946 PM EDT Sat Jun 17 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Tonight
Thunderstorms are likely. Some of the storms may be severe with
strong wind gusts possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for thunderstorms Tuesday and Tuesday night and
again Thursday and Thursday night. It remains too early to determine
if any storms will be severe.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 17, 7:58 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
858 PM EDT SAT JUN 17 2017
MIZ078-079-180130-
St. Joseph-Cass-
858 PM EDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...
At 857 PM EDT, a strong thunderstorm was located over Marcellus, or
12 miles west of Three Rivers, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Marcellus, Flowerfield, Moore Park, Fishers Lake, Howardsville and
Wakelee.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4198 8547 4196 8592 4205 8593 4207 8588
4207 8550
TIME...MOT...LOC 0057Z 255DEG 20KT 4201 8585
NWSSpecial weather statement, Jun 17, 8:36 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
936 PM EDT SAT JUN 17 2017
MIZ079-180200-
St. Joseph-
936 PM EDT SAT JUN 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH
COUNTY...
At 935 PM EDT, a strong thunderstorm was located 5 miles north
of Three Rivers, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flowerfield, Leonidas, Mendon and Moore Park.
Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 4198 8529 4201 8567 4207 8566 4207 8529
TIME...MOT...LOC 0135Z 262DEG 19KT 4203 8559
NWS
Thunderstorm Wind, White
- When
- June 17, 11:23 PM EST to 11:24 PM EST
- Where
- White County, 0.52 mi W of Wolcott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -87.040
Trained spotters reported a tree was blown down as was some tree limbs.
Thunderstorm Wind, Grant
- When
- June 18, 12:46 AM EST to 12:47 AM EST
- Where
- Grant County, Fairmount
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -85.650
A trained spotter estimated wind gusts to 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707525, 707526.